Alert archive / Vermont / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Burlington, VT

June 9, 2004Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 9, 2004, 5:16 PM EDT for Rutland County, Vermont. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 5:16 PM EDT (21:16 UTC)
Expired
Jun 9, 2004, 6:00 PM EDT
In force
44 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Rutland County, VT

The radar

The Burlington radar (KCXX), 108 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS51 KBTV 092116
SVRBTV
VTC021-092200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
515 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTLAND COUNTY IN SOUTHERN VERMONT

* UNTIL 600 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAIR HAVEN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FAIR HAVEN...POULTNEY...CASTLETON AROUND 520 PM EDT
  NEAR NORTH CLARENDON...WEST RUTLAND...WALLINGFORD...RUTLAND AROUND
  530 PM EDT
  NEAR SHREWSBURY...CUTTINGSVILLE AROUND 540 PM EDT
  NEAR MT. HOLLY AROUND 550 PM EDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

LAT...LON 4348 7323 4363 7330 4358 7341 4367 7340
      4370 7338 4364 7274 4357 7279 4348 7279
      4346 7276 4341 7276 4341 7281

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:25 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 9, 3:25 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EDT WED JUN 9 2004

.SHORT TERM...ACTIVE WEATHER DAY WITH SEVERE THUNDERSTORMS PRODUCING
DAMAGING WINDS. NUMEROUS REPORTS OF TREES DOWN FROM SQUALL LINE THAT
MOVED THROUGH THE NORTHERN HALF OF THE CWA TODAY. MORE THUNDERSTORMS
FIRING IN THE NORTHERN ADIRONDACKS.

PRE FRONTAL TROUGH/CONVERGENCE ZONES LIES EAST-WEST ACROSS THE
NORTHERN ADIRONDACKS AND THE NORTHERN THIRD OF VT. THE EARLIER LINE
OF THUNDERSTORMS RODE ALONG THIS CONVERGENCE ZONE...FEEDING ON
HIGHER CAPES IN THE WARM AIR AND HIGH DEWPOINTS. SECONDARY AREA OF
STORMS HAS FORMED A LITTLE FURTHER SOUTH...POSSIBLY ALONG OLD
OUTFLOW BOUNDARY PUT DOWN BY THE FIRST LINE. EXPECT THESE STRONG
STORMS TO CONTINUE AS LONG AS THE SURFACE HEATING CONTINUES. THEN
COLD FRONT TO MOVE THROUGH LATER THIS EVENING/OVERNIGHT...TRIGGERING
ONE LAST ROUND OF SHOWERS AND THUNDERSTORMS.

WENT WITH LIKELY POPS/TSTMS THIS EVENING...THEN POPS TAPERING TO CHC
AND TSTMS CHANGING TO SHOWER/THUNDERSTORMS BY MORNING. NO CHCS
ANYWHERE THURSDAY MORNING EXCEPT MORNING CHCS IN RUTLAND/WINDSOR
COUNTIES.

AFTER THAT...HIGH PRESSURE BUILDS IN WITH DRY RH FOR THURSDAY THRU
SATURDAY. NOTICEABLY COOLER TEMPS...WITH 850MB TEMPS DOWN TO 6-8C
PRODUCING MAX TEMPS IN THE UPPER 60S. COLD AIR ADVECTION PATTERN
HOLDS IN PLACE THROUGH SATURDAY...THEN RETURN FLOW STARTS LATE
SATURDAY AS THE HIGH FINALLY SHIFTS EAST.

SOME COOL TEMPS POSSIBLE THURSDAY NIGHT...AND ESPECIALLY FRIDAY
NIGHT WHEN MORE OF A RADIATIONAL SITUATION SETS UP.

&&

.LONG TERM...

SFC HI PRES SE OF NEW ENG SUN MOVS SLOLY E THRU THE PD WITH SLY FLO
BCMG ESTABLISHED ACRS AREA MON INTO TUE.

H/5 RDG SUNDAY MOVS E OF NEW ENG MONDAY. SHORT WAVES MOV NE ACRS
NEW ENG/ SRN CANADA IN H/5 SW FLO MON AND TUE. THEREAFTER H/5 TROF
BCMS ESTABLISHED ACRS WRN GRTLKS WED AND MOVS SLOLY E. ASOCD CDFNT
NE-SW FM ERN QUE TO THE LWR GRTLKS RGN TUE MOVS SLOLY ACRS AREA TUE
NGT AND ERLY WED.

WL INDC DRY WX SUN BCMG CLDY LATE SUNDAY WITH CHC SHWRS. THEN CHC
SHWRS/TSTMS MON AFTN THRU LATE TUE NGT...FOLLOWED BY DRY WX WED WITH
FAIR AMT OF CLDS.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT
VTZ001>012-016>019
NY...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT
NYZ026>031-034-035-087
&&

HANSON/HOGAN
Hazardous weather outlook, Jun 9, 3:52 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
352 AM EDT WED JUN 9 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-100800-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
352 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:
A COLD FRONT WILL MOVE SOUTH THROUGH THE NORTH COUNTRY TODAY...INTO
THE EVENING HOURS. THE SUMMER-LIKE AIRMASS OUT AHEAD OF FRONT WILL
PROVIDE THE MEANS FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE
WITH STRONG GUSTY WINDS AND LOCAL HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Jun 9, 5:00 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
500 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     PITTSFORD               43.70N 73.03W
06/09/2004                   RUTLAND            VT   LAW ENFORCEMENT

            POWER LINES DOWN.

0436 PM     TSTM WND DMG     KILLINGTON              43.67N 72.77W
06/09/2004                   RUTLAND            VT   LAW ENFORCEMENT

            POWER LINES DOWN

0436 PM     TSTM WND DMG     BRANDON                 43.80N 73.09W
06/09/2004                   RUTLAND            VT   LAW ENFORCEMENT

            POWER LINES DOWN

0436 PM     TSTM WND DMG     CHITTENDEN              43.72N 72.95W
06/09/2004                   RUTLAND            VT   LAW ENFORCEMENT

            POWER LINES DOWN

0436 PM     TSTM WND DMG     RUTLAND                 43.61N 72.98W
06/09/2004                   RUTLAND            VT   LAW ENFORCEMENT

            TREES DOWN

&&

CTL
Local storm report, Jun 9, 5:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
502 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          RICHVILLE               44.42N 75.39W
06/09/2004                   ST. LAWRENCE       NY   AMATEUR RADIO

            TORNADO HIT A HOUSE

&&

CTL
Special weather statement, Jun 9, 5:09 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
509 PM EDT WED JUN 9 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-100200-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
509 PM EDT WED JUN 9 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 10 PM EDT FOR NORTHERN NEW YORK AND VERMONT...

THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
AS STRONG TO SEVERE THUNDERSTORMS MOVE THROUGH THE REGION.

SEVERE THUNDERSTORMS EARLIER IN THE DAY PRODUCED DAMAGING WINDS IN
NORTHERN NEW YORK AND NORTHERN VERMONT.  VERY UNSTABLE AIR REMAINS
OVER THE REGION...AND ADDITIONAL THUNDERSTORMS ALONG A COLD FRONT
WILL BECOME VERY STRONG...AND HAVE THE POTENTIAL TO PRODUCE DAMAGINE
WINDS.

IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER
INDOORS. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A
REINFORCED BUILDING...AWAY FROM WINDOWS.

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 413 WHICH
EXPIRED AT 5 PM.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST
INFORMATION...OR CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/BTV.

HANSON
Special weather statement, Jun 9, 5:09 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE BURLINGTON VT
509 PM EDT WED JUN 9 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-100200-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
509 PM EDT WED JUN 9 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 10 PM EDT FOR NORTHERN NEW YORK AND VERMONT...

THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
AS STRONG TO SEVERE THUNDERSTORMS MOVE THROUGH THE REGION.

SEVERE THUNDERSTORMS EARLIER IN THE DAY PRODUCED DAMAGING WINDS IN
NORTHERN NEW YORK AND NORTHERN VERMONT.  VERY UNSTABLE AIR REMAINS
OVER THE REGION...AND ADDITIONAL THUNDERSTORMS ALONG A COLD FRONT
WILL BECOME VERY STRONG...AND HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS.

IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER
INDOORS. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A
REINFORCED BUILDING...AWAY FROM WINDOWS.

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 413 WHICH
EXPIRED AT 5 PM.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST
INFORMATION...OR CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/BTV.

HANSON
Local storm report, Jun 9, 5:14 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
514 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     STOCKBRIDGE             43.78N 72.77W
06/09/2004                   WINDSOR            VT   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

CTL
Local storm report, Jun 9, 5:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
516 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     STOCKBRIDGE             43.78N 72.77W
06/09/2004                   WINDSOR            VT   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

CTL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:24 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle66 min
Jun 9, 12:52 PM EDTSevere Thunderstorm WarningBTVLamoille, Washington53 min
Jun 9, 1:22 PM EDTSevere Thunderstorm WarningBTVCaledonia, Orleans53 min
Jun 9, 1:56 PM EDTSevere Thunderstorm WarningBTVEssex49 min
Jun 9, 3:37 PM EDTSevere Thunderstorm WarningBTVAddison53 min
Jun 9, 4:14 PM EDTSevere Thunderstorm WarningBTVOrange, Rutland, Windsor61 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.